Bee pollen supplements have been touted as nature's perfect food. Bee pollen, or bee bread, is said to be full of minerals, enzymes and amino acids that can increase one's energy, boost the immune system and fight signs of ageing. It is a compound made by bees from the pollen they collect and is used to feed the hive. Advocates claim these supplements can do everything from boost fertility and help weight loss to ease migraines and ulcers. But bee pollen supplements also carry a known - but infrequently advertised - risk of a severe and potentially deadly allergic reaction called anaphylaxis, a complication that 30-year-old Jessica Smith (whose name has been changed for patient confidentiality reasons) discovered the hard way. Perhaps persuaded by the promises of glowing health benefits, Smith bought a bottle of bee pollen supplement, along with omega 3-6-9 oil and vitamin D3. But her hopes of better health turned into a nightmare within 10 minutes of taking her second dose. Smith first felt a strange tingling sensation in her mouth and throat, which was followed by the alarming sensation that her throat was closing up. Her eyelids and lips swelled, she could not swallow and broke out in hives. Smith's breathing grew shallow as she gasped for breath, and she started feeling light-headed and weak. Common allergic reactions are localised in one part of the body such as the respiratory system, which results in sneezing and a runny nose, or the skin, where a rash might break out. But an anaphylactic reaction to an allergen is a whole-body reaction involving multiple organ systems. Smith's body overreacted to an allergen and released chemicals that were causing her symptoms. Without timely treatment, she could have died. Smith called an ambulance and was taken to hospital. It was immediately evident to doctors that she was suffering a severe anaphylactic reaction. According to allergist and clinical immunologist Dr Gordon Sussman of St Michael's Hospital in Toronto, there are four grades of anaphylactic reaction. Grade one is a mild reaction that involves one organ system; grade two involves more than one system; with grade three there is tightness in the throat; and in the most severe, grade four, the patient suffers breathing difficulty. Emergency room doctors gave Smith an injection of epinephrine (adrenaline), which is the standard treatment for anaphylaxis to help open her airways, reduce swelling and improve blood circulation. She was also given antihistamines. Her body responded quickly to the medication, and within 10 minutes her symptoms were under control. There was a risk that she could suffer a relapse, so she was admitted for observation for the next eight hours. When she was discharged, she was referred to Sussman to uncover the allergen that had almost cost her life. Sussman investigated Smith's medical history. Smith reported that she had seasonal allergies, and would suffer red, itchy eyes, runny nose, sneezing and post-nasal drips during summer, in particular. She had no known allergies to food, drugs, latex or insect venom (common triggers for anaphylaxis). Given that Smith had taken her new supplements immediately prior to the onset of the anaphylactic reaction, they were the primary suspect. Because those substances were not part of standard allergy tests, Sussman had to prepare special extracts from the supplements to test Smith for the allergy. Smith's skin prick test, in which a tiny amount of a suspected allergen is put under the skin, showed a strong reaction to the supplement and Timothy grass, a common species of grass. There was no reaction to the omega oil or the vitamin D3 supplement. Sussman says Smith's pre-existing allergies may have made her more susceptible to an anaphylactic reaction, although there are many factors that can contribute to a severe reaction to an allergen. Moreover, its severity can vary with each exposure. Hence, it is difficult to predict who might suffer anaphylaxis and when. He also explained that Smith probably did not have an immediate reaction to the first dose because her immune system needed initial exposure to the substance to arm itself against it. Although she was told to stop taking the supplement, it was unlikely she would have to avoid all bee products. Sussman also suggested that she carry an epinephrine auto-injector with her in the event of another anaphylactic reaction in future. But as long as she avoids her known allergens, it is likely she will be able to avoid another severe allergic reaction. Anaphylactic reactions to pollen are not new; similar cases have been reported in medical literature, and Sussman himself has seen other such cases. While pollen presents a risk for a severe allergic reaction, the risk is not very great, says Sussman. Nevertheless, it pays to be aware that supplements can trigger unwanted responses in the body. If you notice a tingling sensation or other unusual symptoms after ingesting a new food, stop taking the substance immediately and consult a doctor, he advises.